Alert archive / Missouri / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 176, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Jun 12, 2004, 5:23 PM CDT for Barton County, Missouri. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 12, 2004, 5:23 PM CDT (22:23 UTC)
- Expired
- Jun 12, 2004, 6:15 PM CDT
- In force
- 52 min
- Issued by
- NWS Springfield, MO
- Area
- Counties, with a storm outline in the text
County Barton County, MO
The radar
The Springfield radar (KSGF), 97 km from the middle of the area, began a volume at 22:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 12, 3:10 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 10.4 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2508 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 749 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 112 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 4.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KSGF 122223 SVRSGF MOC011-122315- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 522 PM CDT SAT JUN 12 2004 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BARTON COUNTY IN SOUTHWEST MISSOURI. * UNTIL 615 PM CDT. * AT 518 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO GOLF BALL SIZE. THIS STORM WAS LOCATED NEAR ARMA...OR ABOUT 8 MILES NORTH OF PITTSBURG...AND MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR LIBERAL BY 545 PM CDT. THE TOWNS OF BURGESS...OSKALOOSA AND HANNON ARE ALSO IN THE PATH OF THIS SEVERE THUNDERSTORM. A SECOND SEVERE THUNDERSTORM OVER NORTHERN JASPER COUNTY WILL ALSO BRING VERY LARGE HAIL INTO SOUTHERN BARTON COUNTY AFTER 530 PM...AFFECTING AREAS BETWEEN NASHVILLE AND BOSTON. THESE STORMS HAVE A HISTORY OF PRODUCING LARGE HAIL UP TO GOLF BALLS SIZE. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS LAT...LON 3766 9462 3736 9462 3735 9414 3765 9415 $$ BOOKBINDER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 5:15 PM CDT, 8 minutes earlier.
Area forecast discussion, Jun 12, 5:15 PM CDT, 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 515 PM CDT SAT JUN 12 2004 ...MESOSCALE CONVECTIVE DISCUSSION... TORNADIC SUPERCELL OVER EASTERN CHEROKEE/WESTERN JASPER COUNTIES HAS SHOWN SOME TENDENCIES TO WEAKEN OVER THE PAST COUPLE OF VOLUME SCANS AND HAS ALSO SHOWN SIGNS OF NOT MOVING QUITE AS DEVIANTLY TO THE RIGHT AS BEFORE. THE STORM CONTINUES TO EXHIBIT VERY STRONG ROTATION ALOFT BUT AS IT MOVES INTO THE MORE STABLE AIRMASS FURTHER EASTWARD INTO MISSOURI THE TORNADO POTENTIAL WILL BEGIN DECREASE. GIVEN THE STRONG ROTATION ALOFT AND TORNADIC HISTORY THE TORNADO WARNING WILL CONTINUE. IN ADDITION...THIS STORM WILL CONTINUE TO PRODUCE LARGE HAIL UP TO AT LEAST GOLF BALLS. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...FLOOD WATCH ALL AREAS THROUGH SUNDAY NIGHT. KS...FLOOD WATCH ALL AREAS THROUGH SUNDAY NIGHT. WFO SGF
Hazardous weather outlook, Jun 12, 1:16 PM CDT, 4 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 116 PM CDT SAT JUN 12 2004 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-131100- BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD- DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE- LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS- POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER- WRIGHT- INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON... FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON... MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK... PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS. 116 PM CDT SAT JUN 12 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. WEATHER HAZARDS EXPECTED: SEVERE THUNDERSTORMS WITH DAMAGING WINDS TO 70 MPH, LARGE HAIL UP TO GOLF BALL SIZE, ISOLATED TORNADOES, AND VERY HEAVY RAIN. AREAS AFFECTED AND TIMING: EXTREME SOUTHEAST KANSAS AFTER 4 PM AND ALL OF THE MISSOURI OZARKS AFTER 7 PM. DISCUSSION: THE ATMOSPHERE HAS BECOME EXTREMELY UNSTABLE UNDER SUNNY SKIES OVER SOUTHEAST KANSAS EARLY THIS AFTERNOON, AND PARTLY SUNNY SKIES WILL SPREAD EASTWARD INTO MUCH OF SOUTHWEST MISSOURI LATER THIS AFTERNOON. AN OUTFLOW BOUNDARY FROM THIS MORNINGS THUNDERSTORMS FROM NEAR PARSONS KANSAS SOUTHEASTWARD INTO EXTREME NORTHEASTERN OKLAHOMA WILL LIKELY ACT AS A FOCAL POINT FOR THE DEVELOPMENT OF POTENTIALLY SEVERE THUNDERSTORMS LATE THIS AFTERNOON INTO EARLY THIS EVENING. IN ADDITION, AN VERY STRONG UPPER LEVEL DISTURBANCE OVER WEST TEXAS WILL TRACK RAPIDLY NORTHEASTWARD THIS AFTERNOON INTO THIS EVENING. THIS WILL ACT AS AN ADDITIONAL TRIGGER FOR SEVERE THUNDERSTORMS OVER SOUTHEASTERN KANSAS. THE STORMS WILL THEN OVERSPREAD THE MISSOURI OZARKS THIS EVENING AND OVERNIGHT TONIGHT. THE GREATEST THREAT WITH THESE STORMS WILL BE VERY LARGE HAIL AND DAMAGING WINDS, HOWEVER ISOLATED TORNADOES ARE ALSO POSSIBLE. DUE TO THE TROPICAL AIRMASS IN PLACE, VERY HEAVY RAIN IS ALSO POSSIBLE WHICH COULD PRODUCE FLOODING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THE THREAT FOR STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE THROUGH MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE REQUIRED AFTER 5 PM IN SOUTHEAST KANSAS AND AFTER 8 PM ELSEWHERE. BROWNING
In the hours before
Special weather statement, Jun 12, 3:12 PM CDT, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT - SEVERE THUNDERSTORM WATCH NATIONAL WEATHER SERVICE SPRINGFIELD MO 312 PM CDT SAT JUN 12 2004 KSZ073-097-101-MOZ066-077>079-088>091-093>096-101>105-130200- BARRY-BARTON-BOURBON-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD-DADE-DOUGLAS- GREENE-JASPER-LAWRENCE-MCDONALD-NEWTON-OZARK-POLK-STONE-TANEY-VERNON- WEBSTER- INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...FORT SCOTT... JOPLIN...MONETT...MOUNT VERNON...NEOSHO...NEVADA...OZARK... PITTSBURG...SPRINGFIELD AND STOCKTON. 312 PM CDT SAT JUN 12 2004 THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH NUMBER 449...IN EFFECT UNTIL 900 PM CDT SATURDAY EVENING. THIS SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES... IN MISSOURI: BARRY...BARTON...CEDAR...CHRISTIAN...DADE...DOUGLAS...GREENE... JASPER...LAWRENCE...MCDONALD...NEWTON...OZARK...POLK...STONE... TANEY...VERNON AND WEBSTER. IN KANSAS: BOURBON...CHEROKEE AND CRAWFORD. SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE AVA... BOLIVAR...BRANSON...FORT SCOTT...JOPLIN...MONETT...MOUNT VERNON... NEOSHO...NEVADA...OZARK...PITTSBURG...SPRINGFIELD AND STOCKTON. A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA.WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL MEDIA OR YOUR CABLE TELEVISION PROVIDER FOR THE LATEST SEVERE WEATHER INFORMATION. IZZI
Local storm report, Jun 12, 4:47 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
447 PM CDT SAT JUN 12 2004
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0423 PM FUNNEL CLOUD MC CUNE 37.35N 95.02W
06/12/2004 CRAWFORD KS TRAINED SPOTTER
REPORTED BY TRAINED SPOTTER.
0440 PM TORNADO 5 W CARL JUNCTION 37.18N 94.66W
06/12/2004 JASPER MO LAW ENFORCEMENT
REPORTED BY LAW ENFORCEMENT.
AFLocal storm report, Jun 12, 5:22 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT...RETRANSMITTED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
522 PM CDT SAT JUN 12 2004
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0423 PM FUNNEL CLOUD MC CUNE 37.35N 95.02W
06/12/2004 CRAWFORD KS TRAINED SPOTTER
REPORTED BY TRAINED SPOTTER.
0440 PM TORNADO 5 W CARL JUNCTION 37.18N 94.66W
06/12/2004 JASPER MO LAW ENFORCEMENT
REPORTED BY LAW ENFORCEMENT.
0447 PM HAIL 1 S PITTSBURG 37.41N 94.70W
06/12/2004 1.00 INCH CRAWFORD KS LAW ENFORCEMENT
REPORTED BY LAW ENFORCEMENT.
0500 PM HAIL FRONTENAC 37.45N 94.70W
06/12/2004 1.00 INCH CRAWFORD KS PUBLIC
REPORTED BY PUBLIC.
0512 PM FUNNEL CLOUD 4 N CARL JUNCTION 37.24N 94.57W
06/12/2004 JASPER MO TRAINED SPOTTER
REPORTED BY TRAINED SPOTTER.
0515 PM HAIL ARMA 37.53N 94.70W
06/12/2004 1.75 INCH CRAWFORD KS LAW ENFORCEMENT
REPORTED BY LAW ENFORCEMENT.
BOOKBINDERThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 12, 8:37 AM CDT | Severe Thunderstorm Warning | SGF | McDonald | 53 min |
| Jun 12, 2:43 PM CDT | Severe Thunderstorm Warning | SGF | Barry | 62 min |
| Jun 12, 2:45 PM CDT | Severe Thunderstorm Warning | SGF | Newton | 60 min |
| Jun 12, 4:13 PM CDT | Severe Thunderstorm Warning | SGF | Jasper | 62 min |
| Jun 12, 4:36 PM CDT | Tornado Warning | SGF | Jasper | 54 min |
| Jun 12, 5:30 PM CDT | Tornado Warning | SGF | Jasper | 30 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.